Even the simple case of Mrs. Waters highlights several issues in medication management. Be aware of the importance of the following factors that impact assessment and medication management of the older ED patient.
Click on the factors below to learn more.
Physiology of Aging
- Decreased renal function and thus limited ability to clear most drugs.
- Amlodipine is renally excreted (10% unchanged) so its effect is going to be magnified especially in someone with an already increased volume of distribution (peripheral edema).
- Decreased liver function – Calcium Channel Blockers are metabolized by the liver.
- Decreased cardiac function – especially decreased cardiac output.
Generally speaking the decreased physiologic reserve that characterizes normal aging is relevant in all of these cases.
In the case of Mrs. Waters there are a limited number of medications. So we need to consider not just the number of medications, but other important factors:
- ACE Inhibitors are probably not appropriate in a person with impaired renal function as she ages.
- Amlodipine can increase peripheral edema which is already on her problem list.
In the case of Mr. Martini with his LONG medication list, the possibility of a significant and dangerous drug-drug interaction is very high. Extreme care must be taken in adding or changing a medication in such a high-risk situation. But many of those risks can be mitigated with high-quality communication.
Polymorbidity of Aging
- Cognitive impairment impairs ability to manage new medication/changes. (To learn more about cognitive impairment in the older ED patient, visit the module on Cognitive Impairment.)
- Already impaired cardiac function.
- Already impaired kidney function.
To learn more about atypical presentations in the older ED patient, visit the module on Atypical Presentations.
- Write things down clearly – getting full understanding from the patient herself is going to be difficult since this involves learning a new task.
- Involve principal care giver(s) – e.g. written communication back to LTCH or in this case to her care-giver such as a family member.
- Send communication to her family doctor – e.g. fax the chart.
- Provide home care referral for a visiting RN or pharmacist to do a medication check.
- Suggest getting her medication in a blister pack from the pharmacist – it is very difficult for a cognitively impaired person to manage multiple medications.
- Use simple language and be consistent – doctorspeak complicates our communication. All patients – not just the elderly – have difficulty with our persistent use of two different words (one generic, one commercial) to refer to the same thing. Find out what the patient calls the medication — “the little blue pill” “my water pill” “furosemide” “lasix” — and then stick with that term.